Antipsychotics can be effective in augmenting mood-stabilisers for bipolar affective disorder (BPAD) but pose the risk of neuroleptic malignant syndrome (NMS). NMS is characterised by the classic tetrad of altered mental status, extrapyramidal symptoms (EPS), pyrexia and autonomic instability (Belvederi Murri et al., 2015) – typically developing in that order (Velamoor et al., 1994). The incidence of NMS in those treated with neuroleptics is low and has declined to 0.01–0.02% due to newer atypical antipsychotic medication, improved prescribing practice, and earlier detection and management of NMS (Berman, 2011). We describe a case of aripiprazole-induced NMS in a patient with a prior history of NMS.
- Neuroleptic Malignant Syndrome
Tibrewal, P., Bastiampillai, T., Kannampuzha, C., Hancox, J., & Dhillon, R. (2017). Aripiprazole-induced neuroleptic malignant syndrome. Asian Journal of Psychiatry, 27, 5-6. https://doi.org/10.1016/j.ajp.2017.02.002